Alert archive / Texas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 261, NWS Midland/Odessa, TX

May 25, 2025Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2025, 6:08 PM CDT for Terrell County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2025, 6:08 PM CDT (23:08 UTC)
Expired
May 25, 2025, 7:00 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:31 PM CDT, 3 hours 37 minutes earlier. Its key messages:

  • Updated at 225 PM CDT Sun May 25 2025
  • Above normal temperatures continue today and Monday with a low (10- 30%) chance of afternoon thunderstorms across the Permian Basin and Lower Trans Pecos. A few of these thunderstorms could be severe with a threat of large hail and damaging winds.
  • A cold front moves through the region on Tuesday. Below normal temperatures and a medium (30-60%) chance of thunderstorms can be expected across much of the region each day throughout the week.
  • Total rainfall amounts could reach 0.5" to 1.5" for many locations with higher totals where the heaviest thunderstorms track by next weekend.
Area forecast discussion, May 25, 2:31 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Sun May 25 2025

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Updated at 225 PM CDT Sun May 25 2025

- Above normal temperatures continue today and Monday with a low
  (10- 30%) chance of afternoon thunderstorms across the Permian
  Basin and Lower Trans Pecos. A few of these thunderstorms could
  be severe with a threat of large hail and damaging winds.

- A cold front moves through the region on Tuesday. Below normal
  temperatures and a medium (30-60%) chance of thunderstorms can
  be expected across much of the region each day throughout the
  week.

- Total rainfall amounts could reach 0.5" to 1.5" for many
  locations with higher totals where the heaviest thunderstorms
  track by next weekend.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 225 PM CDT Sun May 25 2025

The rest of this afternoon and into the evening looks very
reminiscent of yesterday's setup. A surface low with an attached
dryline and stationary front sits north of our region. The
stationary front stretches across the Panhandle while the dryline spans
from the Permian Basin down to just east of the Big Bend. Later
today, showers and thunderstorms are forecast to develop near the
dryline. Rain chances range from 10%-30% and the highest odds are
over the eastern half of the Permian Basin. A few of these storms
will have the potential to become severe. The main threats with
any severe thunderstorms that develop will be large hail and
damaging winds, but the possibility of a tornado or two cannot be
ruled out in the northeastern reaches of our region. Thunderstorm
activity looks to taper off late this evening.

Tonight, an upper-level ridge continues to gradually slide eastward
and a trough begins to approach from the west. This system sets
the stage for a cooler and wetter weather pattern that brings
nearly daily rain chances to our region over the course of the
week. A cold front noses its way into portions of our northern
counties, dropping morning lows into the mid 50s for a few, while
almost everyone else slips into the 60s. Monday, cooler air behind
the slowly moving front and lowering geopotential heights result
in highs in the 80s over our northern tier counties and mountains,
90s for most, and low 100s along the Rio Grande. By the
afternoon/evening, the dryline is forecast to stretch from the
Permian Basin down toward just east of the Big Bend and serve as
the focus for shower and thunderstorm development. Ahead of the
dryline, mid-level lapse rates >7 C/km, 0-6 km shear between
30-45 kts, and surface CAPE >1000 J/kg, favoring multicellular
storm structures, along with a few supercells. At present, the
main threats with any severe storms will be large hail, damaging
winds, and an isolated tornado or two. The greatest potential for
severe thunderstorm development will be over the eastern Permian
Basin. However, rain chances through the evening hours remain
relatively low (10%-20%) over our eastern counties. Monday night,
thunderstorms will track east and southeast of our area.
Otherwise, Tuesday morning lows dip into the 50s in some of our
northern counties and the mountains, 60s are forecast for most
other locations.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 225 PM CDT Sun May 25 2025

The weather pattern from Tuesday onward appears to remain cooler and
wetter until at least next weekend. Generally, a large upper-level
low pressure will remain centered over the Great Lakes region with a
broad trough and upper-level low holding steady to the west of our
region. At the surface, the result of these features keeps surface
lee troughing and cyclogenesis in place across the southern Great
Plains with a quasi-stationary boundary draped across the region.
Each day, below normal afternoon temperatures in the 80s for most
are anticipated with any 90s to low 100s confined to the Rio Grande
Valley. Mornings remain near to above normal with a moist airmass in
place only allowing temperatures to fall into the 60s for most. Each
afternoon and evening, showers and thunderstorms are expected across
the bulk of the region. Many locations see a medium (30-60%) chance
of precipitation each day, especially nearest the Davis Mountains.
This precipitation is driven by a combination of weak disturbances
lifting out of northern Mexico, upslope flow over the higher terrain
of West Texas and Southeast New Mexico, and any remnant frontal or
outflow boundaries draped over the area. By the end of this week and
into this weekend, many locations will have likely received upwards
of an inch of rainfall where thunderstorms have tracked over
multiple days. A few locations may receive higher amounts where the
most repeated and heaviest thunderstorms track. Severe weather may
be a threat with thunderstorm activity as sufficient shear and
instability is expected to be in place. This will need to be
monitored as each day draws near. Regardless, much needed rainfall
appears likely.

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Sun May 25 2025

VFR conditions are expected at most sites today, but a few showers
and thunderstorms look to develop later this afternoon and
evening. Gusty winds will be possible in the vicinity of
thunderstorms, but exact location and timing remains uncertain. A
cold front overnight means winds gain a northerly component. Some
sites may see MVFR conditions behind the front.

&&

.FIRE WEATHER...
Issued at 225 PM CDT Sun May 25 2025

Elevated fire weather has developed this afternoon from the
Sacramento Foothills south to the Marfa Plateau. This is mainly
the result of single digit minimum relative humidities and peak
afternoon winds approaching 20 mph. A Rangeland Fire Danger
Statement remains in effect for these locations through this
evening. ERCs are relatively high across western portions of the
area, largely above the 75th percentile. Recovery remains poor
west of the Pecos River tonight with similar fire weather concerns
Monday afternoon. A cold front moves through the region on
Tuesday. Better moisture and daily rainfall chances keep fire
weather concerns very low. There will remain a low chance of
lightning starts over drier fuels during this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               66  87  63  81 /  30  10  10  10
Carlsbad                 63  92  60  87 /   0   0   0  10
Dryden                   72 102  71  92 /  10   0  10  40
Fort Stockton            67  95  64  88 /   0   0   0  30
Guadalupe Pass           61  84  59  81 /   0   0   0  20
Hobbs                    59  88  58  84 /  10  10  10  10
Marfa                    58  88  55  86 /   0   0   0  30
Midland Intl Airport     67  90  64  83 /  10  10  10  10
Odessa                   66  90  63  83 /  10   0  10  10
Wink                     63  93  63  87 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...95
LONG TERM....91
AVIATION...95

In the hours before

Special weather statement, May 25, 4:26 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
426 PM CDT Sun May 25 2025

TXZ047-048-252215-
Scurry TX-Borden TX-
426 PM CDT Sun May 25 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SCURRY AND EASTERN
BORDEN COUNTIES THROUGH 515 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
J B Thomas Reservoir, or 15 miles southeast of Gail, moving north at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fluvanna, J B Thomas Reservoir, and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3253 10113 3255 10143 3296 10141 3296 10117
      3297 10105 3297 10100
TIME...MOT...LOC 2126Z 191DEG 15KT 3260 10128

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 25, 5:49 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
549 PM CDT Sun May 25 2025

TXZ052-063-252330-
Glasscock TX-Howard TX-
549 PM CDT Sun May 25 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL GLASSCOCK AND SOUTHERN
HOWARD COUNTIES THROUGH 630 PM CDT...

At 549 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southwest of Garden City, moving north at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Spring, Garden City, Coahoma, Forsan, Sand Springs, Lomax, Big
Spring Country Club, Big Spring McMahon-Wrinkle Airpark, Saint
Lawrence, and Elbow.

This includes Interstate 20 between mile markers 167 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3165 10147 3170 10164 3225 10165 3236 10118
TIME...MOT...LOC 2249Z 200DEG 31KT 3177 10153

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin45 min
May 24, 7:31 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin44 min
May 24, 7:37 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward38 min
May 24, 7:58 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler47 min
May 24, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFDawson50 min
May 24, 8:14 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Ward21 min
May 24, 8:32 PM CDTSevere Thunderstorm WarningMAFHoward, Martin43 min
May 24, 8:43 PM CDTSpecial Weather StatementMAFEctor47 min
May 24, 8:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland45 min
May 24, 9:14 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland30 min
May 24, 9:24 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin51 min
May 24, 9:54 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland27 min
May 25, 4:26 PM CDTSpecial Weather StatementMAFBorden49 min
May 25, 5:49 PM CDTSpecial Weather StatementMAFGlasscock41 min
May 25, 6:03 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard57 min
May 25, 6:06 PM CDTSevere Thunderstorm WarningMAFBorden, Howard54 min
May 25, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden62 min
May 25, 6:54 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.